Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS San Angelo, TX

February 22, 2016Concho County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Feb 22, 2016, 9:24 PM CST for Concho County, Tom Green County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2016, 9:24 PM CST (03:24 UTC)
Expired
Feb 22, 2016, 10:15 PM CST
In force
51 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Concho County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 26 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS54 KSJT 230324
SVRSJT
TXC095-451-230415-
/O.NEW.KSJT.SV.W.0001.160223T0324Z-160223T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
924 PM CST MON FEB 22 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TOM GREEN COUNTY IN WEST CENTRAL TEXAS...
  WESTERN CONCHO COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1015 PM CST

* AT 923 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR SAN ANGELO TO 6 MILES SOUTH OF WALL...MOVING
  EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VERIBEST AROUND 930 PM CST.
  VANCOURT AND MERETA AROUND 940 PM CST.
  LOWAKE AND EOLA AROUND 945 PM CST.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
VICK...HARRIET AND THE INTERSECTION OF RANCH ROAD 380 AND RANCH ROAD
381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3112 10041 3159 10039 3157 9997 3111 9999
TIME...MOT...LOC 0323Z 257DEG 39KT 3148 10036 3128 10035 

HAIL...<.75IN
WIND...60MPH
 
$$

MC
1 follow-up statement
660 
WWUS54 KSJT 230345
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
945 PM CST MON FEB 22 2016

TXC095-451-230415-
/O.CON.KSJT.SV.W.0001.000000T0000Z-160223T0415Z/
TOM GREEN TX-CONCHO TX-
945 PM CST MON FEB 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR SOUTHEASTERN TOM GREEN AND WESTERN CONCHO COUNTIES...

AT 945 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LOWAKE TO NEAR EOLA TO 9 MILES SOUTH OF
VANCOURT...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN TOM GREEN AND WESTERN CONCHO COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...THE INTERSECTION OF RANCH ROAD 380 AND RANCH
ROAD 381 AND VICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3113 10033 3158 10023 3157 9997 3111 9999
TIME...MOT...LOC 0345Z 273DEG 40KT 3152 10010 3136 10009 3121 10015 

HAIL...<.75IN
WIND...60MPH
 
$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 5:14 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 22, 5:14 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
514 PM CST MON FEB 22 2016

.AVIATION...
/00Z TAFS/

Look for challenging flight weather for much of the next 24 hours.
Another cold front will push south across West Central Texas
tonight and bring gusty winds from the north. In addition, IFR to
MVFR ceilings will develop tonight. Thunderstorms, some possibly
with large hail, are also possible tonight, especially south of
our Interstate 20 corridor. For tomorrow, expect winds from the
north, with gusts in the 20 to 30 knots range.

&&

.PREV DISCUSSION... /issued 342 PM CST MON FEB 22 2016/

SHORT TERM...
(Tonight and Tuesday)

..There is a slight risk of severe storms tonight, with strong
north winds Tuesday...

An upper trough will move into West Texas tonight, closing off it
moves east across North Texas Tuesday. Enough instability will
be present for a few severe thunderstorms overnight, mainly south
of the I-20 corridor. The best instability is along and south of
Big Lake, to San Angelo, to Brady, to Mason line, where SPC has
outlooked a slight risk of severe storms. There is certainly no
shortage of shear with 0-6Km bulk shears in the 50 to 65 KT range.
The GFS model most unstable CAPES tonight are mainly in the 300 to
700 J/KG range south of I-20, with highest values up to 1100 J/KG
in Crockett county. The severe potential will likely continue
until 3 or 4 AM in the morning.

Tuesday, showers with isolated thunderstorms will continue in the
Big Country, as moisture wraps around the upper low as it heads
east across North Texas. Scattered showers farther south will
become isolated by midday. With weak instability, however, storms
will not be severe. The main impact Tuesday will be strong
northwest to north winds as a strong surface low developing in
Central Texas moves east. Winds will increase into the 20 to 30
mph range midday, and could be on the higher end of that range in
the mid/late afternoon. With strong cold advection and cloudy
skies, went towards the cooler GFS MOS guidance for highs Tuesday.

04

LONG TERM...
(Tuesday night through Monday)

The upper-level trough will continue to pull off to the east
Tuesday night. Dry air will advect into the area as gusty north
winds continue throughout the evening. Wrap-around precipitation
will be possible across portions of the Big Country through
midnight, mainly to the north and east of Abilene. Point soundings
remain well above freezing through the lowest 3000 ft, keeping
the risk for wintry precipitation at a minimum. Wind speeds will
diminish to 10-15 mph after midnight, with cloud cover rapidly
decreasing.

Northwest winds early Wednesday, will back more from the west at
10-15 mph on Wednesday. This added downslope component, combined
with full insolation, will allow temperatures to top 60 degrees
across much of the CWA. Dry air will remain in place throughout
the overnight hours and with the boundary layer becoming strongly
decoupled, we anticipate good radiational cooling conditions
overnight. Low temperatures will be near freezing across most of
the area Thursday morning. In fact, some areas may fall into the
upper 20s around sunrise.

Northwesterly flow aloft will bring another shortwave trough
across the Plains on Thursday. This will result in a weak cold
front moving south into west central TX. It will have little
affect on temperatures, with highs expected to remain in the 60s.
The surface anticyclone will move east of the area on Thursday,
with southerly winds resuming. This will result in a warming trend
Friday into the weekend, with forecast highs in the 70s and lows
warming into the 40s.

The next reasonable chance for rain across the CWA looks to be
late in the weekend. A potent shortwave trough will dive
southeast across the Plains, driving another cold front through
the region. The 12z model runs move the front across the area
Sunday night, but are rather bleak on rain chances. The majority
of the QPF is east of the CWA, along the frontal zone from north
TX to the Great Lakes. PoPs were trimmed back to only include the
northeast 1/3 of the forecast area.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 43  47  36  60 / 100  80  10   0
San Angelo 	 46  49  36  62 /  90  20   5   0
Junction 	 51  55  36  61 /  90  20   5   0

&&

.SJT Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Feb 22, 2:06 PM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
206 PM CST MON FEB 22 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-232015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
206 PM CST MON FEB 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...ALONG
AND SOUTH OF BIG LAKE...SAN ANGELO...BRADY...MASON LINE. THE MAIN
THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG NORTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL
AFFECT WEST CENTRAL TEXAS TUESDAY...FROM LATE MORNING INTO EARLY
EVENING. LAKE WATERS WILL BECOME CHOPPY AND DANGEROUS. A LIGHT
FREEZE IS POSSIBLE THURSDAY MORNING ACROSS MUCH OF WEST CENTRAL
TEXAS, PARTICULARLY IN LOW LYING AND VALLEY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Feb 22, 8:29 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
829 PM CST MON FEB 22 2016

TXZ098-099-230315-
THROCKMORTON TX-HASKELL TX-
829 PM CST MON FEB 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND
THROCKMORTON COUNTIES UNTIL 915 PM CST...

AT 828 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IRBY...OR 15 MILES WEST OF THROCKMORTON...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  THROCKMORTON AROUND 855 PM CST.
  ELBERT AROUND 915 PM CST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THE INTERSECTION OF
US-183 AND US-283 AND THE INTERSECTION OF US-380 AND HIGHWAY 222.

LAT...LON 3339 9896 3305 9895 3303 9952 3334 9958
TIME...MOT...LOC 0228Z 259DEG 27KT 3317 9945

MC
Special weather statement, Feb 22, 9:13 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
913 PM CST MON FEB 22 2016

TXZ076>078-230400-
SCHLEICHER TX-CROCKETT TX-SUTTON TX-
913 PM CST MON FEB 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUTTON...SOUTHWESTERN
SCHLEICHER AND CROCKETT COUNTIES UNTIL 1000 PM CST...

AT 907 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ACROSS WESTERN CROCKETT COUNTY. ANOTHER STRONG THUNDERSTORM WAS OVER
NORTHWEST SUTTON COUNTY. THE STORMS WERE MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  OZONA AROUND 940 PM CST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE US-190 NEAR THE
CROCKETT-SUTTON COUNTY LINE...I-10 NEAR THE CROCKETT-SUTTON COUNTY
LINE...THE INTERSECTION OF I-10 AND HIGHWAY 405.

LAT...LON 3029 10173 3030 10174 3034 10172 3034 10166
      3042 10174 3055 10165 3062 10166 3066 10177
      3076 10184 3092 10187 3099 10199 3098 10201
      3104 10205 3089 10066 3029 10068
TIME...MOT...LOC 0307Z 262DEG 39KT 3069 10159

MC

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 8:29 PM CSTSpecial Weather StatementSJTThrockmorton46 min
Feb 22, 9:13 PM CSTSpecial Weather StatementSJTCrockett47 min
Feb 22, 10:04 PM CSTSpecial Weather StatementSJTConcho41 min
Feb 22, 10:11 PM CSTSpecial Weather StatementSJTSutton49 min
Feb 22, 10:12 PM CSTSpecial Weather StatementSJTSutton48 min
Feb 22, 11:03 PM CSTSpecial Weather StatementSJTSutton42 min
Feb 22, 11:47 PM CSTSpecial Weather StatementSJTKimble43 min
Feb 22, 11:54 PM CSTSpecial Weather StatementSJTCoke, Irion, Sterling51 min
Feb 23, 12:00 AM CSTSpecial Weather StatementSJTMenard30 min
Feb 23, 12:38 AM CSTSpecial Weather StatementSJTCoke, Nolan37 min
Feb 23, 1:11 AM CSTSpecial Weather StatementSJTNolan34 min
Feb 23, 3:58 AM CSTWind AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more14 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.